Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 58, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 14, 2015, 5:09 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2015, 5:09 PM MDT (23:09 UTC)
- Expired
- Sep 14, 2015, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 41 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
459
WGUS55 KSLC 142309
FFWSLC
UTC053-150200-
/O.NEW.KSLC.FF.W.0058.150914T2309Z-150915T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
509 PM MDT MON SEP 14 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN UTAH...
* UNTIL 800 PM MDT
* AT 506 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER THE NORTH CREEK DRAINAGE OF ZION NATIONAL PARK.
FLOODING IS OCCURRING IN LOCATIONS ON THE EAST AND SOUTHEAST PART
OF ZION NATIONAL PARK. THIS WARNING ADDRESSES NEW THUNDERSTORMS
FORMING OVER DRAINAGES THAT FLOW SOUTHWEST TOWARD THE TOWN OF
VIRGIN.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LA VERKIN...TOQUERVILLE AND VIRGIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3740 11307 3732 11297 3717 11310 3720 11320
3720 11330 3738 11324
$$
MCINERNEY1 follow-up statement
755
WGUS75 KSLC 150156
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
756 PM MDT MON SEP 14 2015
UTC053-150203-
/O.EXP.KSLC.FF.W.0058.000000T0000Z-150915T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
756 PM MDT MON SEP 14 2015
...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 800 PM MDT...
FLASH FLOODING IN THE DRAINAGE IS EXPECTED TO DECREASE...
HOWEVER...ADDITIONAL THUNDERSTORMS ARE MOVING THROUGH THE NORTH
CREEK DRAINAGE. THIS AMOUNT OF ADDITIONAL PRECIPITATION MAY CAUSE
RIVERS AND STREAMS TO REMAIN AT ELEVATED LEVELS THROUGHOUT THE
EVENING AND NIGHTTIME HOURS.
IF YOU ANTICIPATE ON TRAVELING THROUGH THIS AREA...PLEASE BE AWARE
OF HEIGHTENED RIVER LEVELS.
LAT...LON 3740 11307 3732 11297 3717 11310 3720 11320
3720 11330 3738 11324
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:39 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 14, 3:39 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 339 PM MDT MON SEP 14 2015 .SYNOPSIS...A COOL AND UNSETTLED PATTERN WILL CONTINUE THROUGH MIDWEEK. && .DISCUSSION...AN ACTIVE FALL PATTERN WILL IMPACT UTAH FOR THE NEXT SEVERAL DAYS. THE SYNOPTIC PATTERN AT 500MB FEATURES SOUTHWESTERLY FLOW OVER THE WESTERN U.S. IN ADVANCE OF A LONGWAVE TROUGH APPROACHING THE COAST. A FEW WEAK SHORTWAVES EMBEDDED WITHIN THE FLOW HAVE SPARKED SCATTERED SHOWERS AND A FEW THUNDERSTORMS OVER THE CWA TODAY. THIS ACTIVITY WILL CONTINUE INTO THE EVENING AND OVERNIGHT WITH SHOWERS MORE LIKELY ACROSS THE NORTH AND IN AREAS TYPICALLY FAVORED UNDER SOUTHWESTERLY FLOW. TUESDAY...A MORE VIGOROUS SHORTWAVE PRESSES ONSHORE INTO NORTHERN CALIFORNIA LEADING TO INCREASING DIVERGENCE ALOFT AND FRONTOGENESIS AT LOWER LEVELS OVER THE GREAT BASIN. THE FRONTAL BOUNDARY THAT DEVELOPS OVER NEVADA WILL WEAKEN AS IT SAGS INTO NORTHWESTERN UTAH BY MIDDAY...BUT WILL STILL ACT TO FOCUS PRECIPITATION ACROSS THE NORTHWESTERN THIRD OF THE STATE BY TOMORROW AFTERNOON. TEMPERATURES WILL BE SIGNIFICANTLY COOLER BEHIND THE FRONT AND DEPENDING ON ITS PROGRESSION...DAYTIME HIGHS ACROSS THE NORTH COULD OCCUR IN THE MORNING BEFORE AFTERNOON SHOWERS FILL IN. AS THE SHORTWAVE DIGS OVER THE GREAT BASIN TUESDAY NIGHT...THE BOUNDARY WILL TEMPORARILY LIFT NORTH WITH PRECIPITATION DIMINISHING ALONG THE SOUTHERN WASATCH FRONT. ON WEDNESDAY...THE PRIMARY SHORTWAVE LIFTS THROUGH THE NORTHERN CWA DRIVING THE FRONTAL BOUNDARY SOUTH AGAIN...LEADING TO RENEWED PRECIPITATION ALONG THE WASATCH FRONT DURING THE LATE MORNING AND AFTERNOON. THIS ACTIVITY WILL DIMINISH QUICKLY DURING THE EVENING AS THE TROUGH BEINGS LIFTING RAPIDLY TO OUR NORTHEAST. MODELS THEN DISAGREE ON WHETHER A WEAK SHORTWAVE WILL IMPACT THE NORTHERN THIRD OF THE CWA ON THURSDAY AFTERNOON...BUT THE COVERAGE AND INTENSITY OF SHOWERS SHOULD BE RATHER LOW EVEN IF THIS TURNS OUT TO BE THE CASE. FRIDAY INTO THE WEEKEND...ALTHOUGH A BROAD TROUGH IS EXPECTED TO LINGER OVER THE WEST...HEIGHTS WILL BE GRADUALLY RISING THROUGHOUT THE PERIOD. THIS WILL LEAD TO CLEARING SKIES AND TEMPERATURES WARMING BACK TO NEAR NORMAL...ALLOWING FOR A VERY PLEASANT EARLY FALL WEEKEND. && .AVIATION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL RETURN TO THE KSLC TERMINAL BETWEEN 2230-2300Z AND CONTINUE THROUGH ABOUT 02Z. WINDS ARE EXPECTED TO BECOME SOUTHERLY BETWEEN 2230 AND 2300Z AS WELL. GUSTY SOUTHERLY WINDS WILL PREVAIL TONIGHT BUT COULD BE DISRUPTED AT TIMES BY SHOWERS AND THUNDERSTORMS. CIGS LIKELY TO REMAIN ABOVE 070BKN BUT COULD TEMPORARILY LOWER IN SHOWERS AND THUNDERSTORMS. && .DISCUSSION...AN UPPER LEVEL TROUGH WILL REMAIN OVER THE WESTERN U.S. THROUGH MID WEEK. A SERIES OF UPPER LEVEL DISTURBANCES MOVING THROUGH THE TROUGH WILL BRING A PERIOD OF COOL AND WET WEATHER TO MUCH OF UTAH THROUGH WEDNESDAY. A FRONTAL BOUNDARY WILL MOVE INTO FAR NORTHWEST UTAH ON TUESDAY. SOUTH AND EAST OF THIS FRONT INCREASING SOUTHWEST WINDS CAN BE EXPECTED. WINDS WILL STAY UP TUESDAY NIGHT AHEAD OF A STRONGER COLD FRONT THAT WILL MOVE THROUGH NORTHERN UTAH ON WEDNESDAY. VERY GUSTY SOUTH WINDS CAN BE EXPECTED AHEAD OF THIS FRONT. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN UTAH TUESDAY THROUGH WEDNESDAY WITH MORE SCATTERED COVERAGE ANTICIPATED ACROSS THE SOUTH. WITH THE COOL AND MOIST CONDITIONS IN PLACE...AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL RISE SIGNIFICANTLY AND OVERNIGHT RECOVERIES WILL BE STRONG. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...RUTZ AVIATION...STRUTHWOLF FIRE WEATHER...GRAHAM FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 14, 2:53 AM MDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 253 AM MDT MON SEP 14 2015 UTZ001>016-019>021-517-518-WYZ021-151300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 253 AM MDT MON SEP 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS SOUTHERN UTAH THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY UNSETTLED AND COOLER WEATHER WILL CONTINUE ACROSS MUCH OF THE OUTLOOK AREA THROUGH MIDWEEK. THE BEST CHANCE FOR SIGNIFICANT RAINFALL WILL OCCUR ACROSS THE NORTHERN AND WESTERN OUTLOOK AREA TUESDAY...THEN MAINLY OVER THE NORTHERN OUTLOOK AREA TUESDAY NIGHT THROUGH WEDNESDAY. SNOW LEVELS MAY NEAR NINE THOUSAND FEET WEDNESDAY ACROSS NORTHERN UTAH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI/SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 14, 3:20 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT MON SEP 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM FLASH FLOOD 2 N HILDALE 37.04N 112.97W
09/14/2015 WASHINGTON UT 911 CALL CENTER
FLASH FLOOD AND DEBRIS FLOW ORIGINATING FROM SHORT CREEK
FLOODED HWY 59 AND SURROUNDING AREAS.
&&
BMCINERNThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 2:22 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.